Alert archive / Michigan / River Flood Advisories in 2017
River Flood Advisory 99, NWS Grand Rapids, MI
NWS Grand Rapids, MI issued this river flood advisory at Apr 11, 2017, 11:16 PM EDT for Barry County, Michigan. It was in force for 3 days.
The area
The counties it named.
The facts
- Issued
- Apr 11, 2017, 11:16 PM EDT (03:16 UTC)
- Expired
- Apr 15, 2017, 8:30 AM EDT
- In force
- 3 days
- Issued by
- NWS Grand Rapids, MI
- Area
- Storm-based polygon
County Barry County, MI
The radar
The Grand Rapids radar (KGRR), 38 km from the middle of the area, began a volume at 03:18 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The river
Written for the forecast point Thornapple River at Hastings (HSTM4). The gauge peaked at 7.49 ft at Apr 10, 2017, 11:00 PM EDT.
- Action stage
- 5 ft
- Minor stage
- 7 ft
- Moderate stage
- 9 ft
- Major stage
- 10 ft
This gauge today: stage, forecast and historic crests
Stage from the USGS instantaneous record for site 04117500, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.
What forecasters said that day
The local office's own words before this river flood advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before this river flood advisory went out at Apr 11, 7:18 PM EDT, 3 hours 58 minutes earlier.
Area forecast discussion, Apr 11, 7:18 PM EDT, 3 hours 58 minutes before
Area Forecast Discussion National Weather Service Grand Rapids MI 718 PM EDT Tue Apr 11 2017 LATEST UPDATE... Aviation .SYNOPSIS... Issued at 329 PM EDT Tue Apr 11 2017 A quiet period is expected through the day Wednesday with a bit of sunshine possible through the afternoon. Some light rain will move in overnight Wednesday with chances extending into early Thursday afternoon. Total rainfall will likely be limited with little impact to high river levels. Another short-lived dry period is expected late Wednesday into early Friday, before we get back into active weather beginning late Friday. There is the potential that additional heavy rainfall affects the region next weekend. Temperatures will moderate through the week with highs in the 70s possible by Saturday. && .SHORT TERM...(This evening through Thursday night) Issued at 329 PM EDT Tue Apr 11 2017 The main feature in the short term moves through late Wednesday into Thursday with chances for rain showers. In the grand scheme of things, conditions will resemble more of a short-lived break from the bigger systems we've seen as of late. As upper level ridging builds into the Midwest Wednesday, an upper shortwave and surface low tracks around the eastern edge of the ridge Wednesday night into early Thursday. The GFS is a bit bullish with precipitation chances, while higher res models are not all that impressive. The best lift comes in just after midnight Wednesday, lasting into early Thursday afternoon. Precipitation amounts will make the ground wet, but should not but much of an added impact to streams and rivers. Guidance is in pretty good agreement in bringing rain chances down by mid-to-late Thursday afternoon. Aside from the brief period of rain Wednesday night into Thursday, dry conditions will span most of the period for once. Low level moisture today seems to hang tight, keeping mostly cloudy skies around. Moisture finally evacuates through mid-morning Wednesday, when we may start to see breaks in the cloud cover. If we do recover into full sunshine Wednesday afternoon, temperatures may easily reach into the mid and upper 50s, possibly with a few 60s over southeastern portions of the forecast area. .LONG TERM...(Friday through Tuesday) Issued at 329 PM EDT Tue Apr 11 2017 The main challenge with the long term deals with the potential for heavy rain and strong storms once again. The arrival of a warm front on Friday could support elevated showers and even a few thunderstorms. Overall the main focus stays west of the region through Friday. Then for Friday night into Saturday night the low level jet moves. This feature will help to advect Gulf moisture back into the region. The atmosphere becomes unstable. The mid to upper level flow aligns with the low level boundary with time. So an increased risk for showers and thunderstorms to repeat over the same region exists. In these situations several inches of rain could fall through the period. I think its too early to say with a lot of confidence where this will happen...but Southwest Lower Michigan is in the general region. Given how wet the region is and how high the water levels are there certainly needs to be close monitoring. As for the severe weather potential...deep layer shear remains relatively low through the event. If this is how it ends up verifying a general theme of pulse strong to isolated severe storms would be the main risk. Commonly this time of the year...remnants of earlier upstream convective events modulate our pattern. So...the pattern bears close monitoring. Deep layer shear increases considerably on Sunday during the day...but models are showing the cold front pushing east of the area. && .AVIATION...(For the 00Z TAFS through 00Z Wednesday evening) Issued at 718 PM EDT Tue Apr 11 2017 Cloud cover will be our main issue tonight. Nearly every model I looked at (NAM,HRRR,RAP and to a less extent GFS) all have high RH values in the 900 to 950 mb layer through the night. Given the clouds upstream and that the 850 mb cold pool is centered over Lower Michigan at 06z I would say clouds all night makes sense. It would seem to me based on time sections of RH ceiling will lower around 5000 ft or so during the night so I would expect solid MVFR ceiling at all of our TAF sites through 12z or so. I would expect clearing by 16z to 18z based on those same low level RH forecast and that the 850 cold pool moves out by then. && .MARINE... Issued at 329 PM EDT Tue Apr 11 2017 West and northwest winds will generally be 10 knots or less before going offshore Wednesday night. Therefore, wave action should have limited to no impact to boaters. && .HYDROLOGY... Issued at 253 PM EDT Mon Apr 10 2017 Minor river flooding is ongoing across Southwest Lower Michigan. The Grand River in Comstock Park is the only site at, or expected to reach, moderate flood levels. The river should continue in moderate flood through Tuesday. Most sites have crested or are cresting and should fall into tonight. Showers and thunderstorms today and tonight should produce up to an inch of rain. However if multiple storms move over the same area, locally heavy rain is possible. The rain from these storms should not be a problem, unless they track over a river basin. && .GRR WATCHES/WARNINGS/ADVISORIES... MI...None. LM...None. && SYNOPSIS...JAM SHORT TERM...JAM LONG TERM...MJS AVIATION...WDM HYDROLOGY...63 MARINE...JAM
Hazardous weather outlook, Apr 11, 6:12 AM EDT, 17 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK National Weather Service Grand Rapids MI 612 AM EDT Tue Apr 11 2017 MIZ037>040-043>046-050>052-056>059-064>067-071>074-121015- Mason-Lake-Osceola-Clare-Oceana-Newaygo-Mecosta-Isabella-Muskegon- Montcalm-Gratiot-Ottawa-Kent-Ionia-Clinton-Allegan-Barry-Eaton- Ingham-Van Buren-Kalamazoo-Calhoun-Jackson- 612 AM EDT Tue Apr 11 2017 This hazardous weather outlook is for portions of southwest Lower Michigan. .DAY ONE...Today and Tonight Flooding will continue on area rivers and streams both today and tonight. Areas of fog, some of which may be locally dense will continue into the mid morning hours before dissipating. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Prolonged river flooding will persist through this work week. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. LMZ844>849-121015- St Joseph to South Haven MI-South Haven to Holland MI- Holland to Grand Haven MI-Grand Haven to Whitehall MI- Whitehall to Pentwater MI-Pentwater to Manistee MI- 612 AM EDT Tue Apr 11 2017 This hazardous weather outlook is for portions of southwest Lower Michigan. .DAY ONE...Today and Tonight Areas of fog, some of which may be locally dense will continue into the mid morning hours. .DAYS TWO THROUGH SEVEN...Wednesday through Monday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. DUKE
The office that day
Everything else NWS Grand Rapids, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 11, 11:16 PM EDT | River Flood Advisory | GRR | Ionia | 36 hr |
| Apr 11, 11:16 PM EDT | River Flood Advisory | GRR | Kent | 7 days |
| Apr 11, 11:16 PM EDT | River Flood Advisory | GRR | Kent | 6 days |
| Apr 11, 11:31 PM EDT | River Flood Warning | GRR | Kalamazoo | 26 hr |
Nearby
River Flood Advisories in Michigan, 2017Every river flood advisory in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.